MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Adhesion(s) (1695); Unspecified Infection (1930)
Date of Event 08/21/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the instructions for gore® dualmesh® biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2014 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions and infection.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2014: (b)(6), md.Operative report.Preoperative diagnosis: incisional hernia.Preoperative indication: prevent enlargement, alleviate pain, assess liver allograft.Assistant: (b)(6), md.Postoperative diagnosis: incisional hernia.Procedure: repair with insertion of dualmesh.Liver biopsy.Drainage: 1 jackson-pratt drain.Graft/implant information: lot/serial#: (b)(6), catalog/model#: 1dlmc08, implant name: patch dual mesh 1 mm 26.0 x 34, manufacturer: w l gore co., implant placement: abdominal.Description of procedure: ¿after the induction of general anesthesia with placement of appropriate intravascular lines and a foley catheter, the chest and abdomen were prepared and draped in the usual fashion with the patient in the supine position.The left subcostal incision was reopened over the site of the hernia, excising the widened scar.The subcutaneous tissues were divided.The hernia sac was encountered and entered.It was dissected free from the underlying peritoneal surface.Several adhesions to omentum were taken down with cautery.After further dissecting the posterior aspect of the abdominal wall, it became apparent that the hernia extended over to the right with multiple areas of herniation either through the posterior layer or through both layers of the fascia.There was a hernia up the midline incision as well.Repair would require insertion of a large patch of dualmesh.I notified the patient¿s wife that the repair would be more extensive than previously anticipated, and she agreed with my recommendation to proceed.Most of the right subcostal incision was reopened.The subcutaneous tissues were divided.The hernia sacs were entered, and the scar tissue forming the rings of the defects was divided as well.The anterior fascia was then freed from the subcutaneous tissues circumferentially around the incision, taking care to preserve as much subcutaneous fat as possible and to not damage the fascia.The fascia was freed up to the xiphoid in the midline portion of the incision and to the lateral aspect of both the right and left subcostal incisions.Excellent hemostasis was obtained.The midline portion of the incision was closed with running no.1 prolene suture.The defect measured approximately 30 cm in a transverse fashion and 15 cm in a superior-to-inferior direction.A patch of dualmesh was obtained and trimmed to match the defect.It was then sewn to the undersurface of the abdominal wall with an inlay technique using several running no.1 prolene sutures.Following insertion of the patch, the overlying attenuated fascia was reapproximated with several interrupted no.1 vicryl sutures.Hemostasis was assured.The wound was irrigated and aspirated free of debris.A 15-french round jackson-pratt drain was inserted to drain the fluid from subcutaneous tissues, and the skin was closed with running subcuticular 3-0 monocryl suture.Of note, the liver was exposed during the procedure, and a needle biopsy was taken from the inferior aspect of segment iv with a single pass using a tru-cut device, and the site was cauterized.¿ wound type: type i ¿ clean.The records confirm a gore® dualmesh® biomaterial (1dlmc08/11946854) was implanted during the procedure.[missing records: records between 10/07/2014 and 08/21/2015 were not provided.] on (b)(6) 2015: (b)(6), md.Operative report.Preoperative diagnosis: infected dualmesh, liver transplant incision.Preoperative indication: infection.Assistant: (b)(6) mbbs.Postoperative diagnosis: infected gore-tex patch.Procedure: removal of gore-tex dualmesh patch.Insertion of strattice in an underlay fashion.Drainage: 1 jackson-pratt drain.Grafts/implant information: lot/serial#: (b)(6), catalog/model#: 2020002, implant name: patch, strattice mesh firm 20x20, manufacturer: lifecell corp, implant placement: not applicable.Fluid: normal saline, lot/serial#: (b)(6), expiration date: 06/01/2018.¿after the induction of general anesthesia with placement of appropriate intravascular lines, the abdomen was prepared and draped in the usual fashion with the patient in the supine position.The middle portion of the liver transplant incision was reopened transversely, and the subcutaneous tissues were divided with cautery down to the capsule superiorly.That was entered, and blood-tinged fluid was aspirated.An aliquot was sent for culture and sensitivities.The debris on the anterior aspect of the patch was removed, and the patch was dissected free from the surrounding tissues.The patch was then entered, and a larger amount of fluid posterior to the patch was aspirated.An aliquot was sent for cultures.The dualmesh patch was then dissected free, down to the suture line with the fascia.The patch was used as traction.There was a pseudocapsule posterior to it which was easily dissected free from the bowel and was done so with cautery and removed.The gore-tex patch was then removed from the fascia, cutting the prolene sutures and removing them.A 20- x 20-cm2 pieced of strattice was brought onto the operative field.It was trimmed in an oblique fashion to accommodate the defect which measured approximately 20 x 15 cm.Enough was left such that the patch would go underneath the fascia in an underlay fashion.The strattice was then sewn to the fascia in an underlay fashion with running no.1 pds suture.A 15-french round jackson-pratt catheter was left as a drain anterior to the patch.The pseudocapsule above the patch edges were then reapproximated.On the right side, there was an additional layer which could be reapproximated without tension with interrupted no.1 vicryl sutures.The anterior portion of the pseudocapsule was then closed in a running fashion with running no.1 pds suture.Hemostasis was assured, and the [sic] skin was reapproximated with interrupted 2-0 nylon vertical mattress sutures.Sponge, needle, and instrument counts were correct prior to closure.The patient left the operating room in stable condition.¿ wound type: type iv ¿ dirty or infected.On (b)(6) 2015: [missing records: a pathology report detailing analysis of the device removed during the 08/21/2015 procedure was not provided.] on (b)(6) 2015: [missing records: a culture report detailing analysis of the specimens removed during the 08/21/2015 procedure was not provided.] records span 10/07/2014 to 08/21/2015.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions: d15: cause not established.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
rena gros
1500 n. 4th street
9285263030
MDR Report Key10020226
Report Number3003910212-2020-00044
Device Sequence Number3052982
Product Code FTL
UDI-Device Identifier00733132601011
UDI-Public00733132601011
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2015
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2018
Device Model Number1DLMC08
Device Catalogue Number1DLMC08
Device Lot Number11946854
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date05/04/2020
Supplement Report FDA Received Date05/18/2020
09/03/2020
06/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/21/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient SexMale